Propylthiouracil-Associated Leukocytoclastic Necrotizing Cutaneous Vasculitis: A Case Report and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

The purpose of this case report and review of the literature is to provide an exploration of the clinical symptoms, diagnosis, prevention, and management of propylthiouracil (PTU)-associated vasculitis in the intensive care setting. A PubMed search of the available literature was conducted using the MeSH search terms “propylthiouracil” and “vasculitis.” The literature search returned 121 articles. Twenty-five were excluded because they were not in English. Fifty-nine case reports or case studies describing PTU-associated vasculitis were included. Data extracted from each case study included patient age, sex, autoimmune markers, laboratory tests, length of time on PTU, treatment for vasculitis, and patient outcomes. The authors reviewed 128 cases of PTU-associated vasculitis. The majority were women (8.8:1 F:M ratio), and the most common presenting symptoms were rash (51.6%), fever (46.9%), and arthralgia (43.8%). In addition to discontinuing PTU, the most common treatment was steroids (71.9%). Eight patients (6.3%) progressed to end-stage renal disease; two (1.6%) required intubation for respiratory failure; and five (3.9%) died of various organ systems failure related to vasculitis development. A high index of suspicion for vasculitis should be maintained, especially when presented with skin manifestations in the presence of PTU therapy. Screening with myeloperoxidase-antinuclear cytoplasmic antibodies is most sensitive. Positive screening should prompt a thorough clinical investigation. In cases of severe skin manifestations, the focus should be on aggressive wound care. Our case report is unique, not only in the size and extent of cutaneous involvement, but also as the first description of mortality secondary to cutaneous manifestations.

Related Topics

    loading  Loading Related Articles